Frequently Asked Questions
You can go to a general physician.
2. Can I take antibiotics to cure my cold?
If the cold leads to secondary bacterial infections of the middle ear or sinuses, high fever, significantly swollen glands, severe facial pain in the sinuses, and a cough that produces mucus, it may indicate a complication or more serious illness, requiring treatment with anibiotics and necessarily a doctor's attention.
3. How many cold attacks one is likely to get?
The incidence of cold is highest among children, and the incidence decreases with age. Gradually, immunity to a wide variety of viruses that cause colds is developed in adults. Children may have up to 10 episodes of common cold and adults may have 3 episodes of common cold per year.
4. Does cold weather cause a cold?
Although many people are convinced that a cold results from exposure to cold weather, or from getting chilled or overheated, researchers have found that these conditions have little or no effect on the development or severity of a cold. Nor is susceptibility apparently related to factors such as exercise, diet, or enlarged tonsils or adenoids. On the other hand, research suggests that psychological stress, allergic disorders affecting the nasal passages or pharynx (throat), and menstrual cycles may have an impact on a person's susceptibility to colds.
5. Does vitamin C have a role?
Many people are convinced that taking large quantities of vitamin C will prevent colds or relieve symptoms. To test this theory, several large-scale, controlled studies involving children and adults have been conducted. To date, no conclusive data has shown that large doses of vitamin C prevent colds. The vitamin may reduce the severity or duration of symptoms, but there is no definitive evidence.
Taking vitamin C over long periods of time in large amounts may be harmful. Too much vitamin C can cause severe diarrhea, a particular danger for elderly people and small children. In addition, too much vitamin C distorts results of tests commonly used to measure the amount of glucose in urine and blood. Combining oral anticoagulant drugs and excessive amounts of vitamin C can produce abnormal results in blood-clotting tests.